Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Tulsa, OK

March 9, 2017Adair County, Cherokee County, Sequoyah County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 9, 2017, 9:17 PM CST for Adair County, Cherokee County, Sequoyah County, Oklahoma. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 9:17 PM CST (03:17 UTC)
Expired
Mar 9, 2017, 9:45 PM CST
In force
28 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Adair County, OK, Cherokee County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 56 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 9:39 PM CSTHAIL 13 W Marble City, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 3:52 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1504 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

100 
WUUS54 KTSA 100317
SVRTSA
OKC001-021-135-100345-
/O.NEW.KTSA.SV.W.0038.170310T0317Z-170310T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
917 PM CST THU MAR 9 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northern Sequoyah County in east central Oklahoma...
  Southwestern Adair County in northeastern Oklahoma...
  Southeastern Cherokee County in east central Oklahoma...

* Until 945 PM CST

* At 916 PM CST, a severe thunderstorm was located 4 miles northeast
  of Lake Tenkiller State Park, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Sallisaw...                       Vian...
  Marble City...                    Cookson...
  Brushy Lake State Park...         Brushy...
  Bunch...                          Lake Tenkiller State Park...
  Mc Key...                         Box...

This includes Interstate 40 in Oklahoma between mile markers 292 and
308.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3539 9490 3540 9490 3539 9493 3541 9495
      3541 9501 3545 9502 3560 9513 3564 9513
      3576 9481 3554 9455
TIME...MOT...LOC 0316Z 320DEG 32KT 3566 9499 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
519 
WWUS54 KTSA 100332
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
932 PM CST THU MAR 9 2017

OKC001-021-135-100345-
/O.CON.KTSA.SV.W.0038.000000T0000Z-170310T0345Z/
Sequoyah OK-Adair OK-Cherokee OK-
932 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR NORTHERN SEQUOYAH...SOUTHWESTERN ADAIR AND SOUTHEASTERN CHEROKEE
COUNTIES...

At 932 PM CST, a severe thunderstorm was located 3 miles west of
Marble City, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Sallisaw...                       Vian...
Marble City...                    Cookson...
Brushy Lake State Park...         Brushy...
Bunch...                          Lake Tenkiller State Park...
Mc Key...                         Box...

This includes Interstate 40 in Oklahoma between mile markers 292 and
308.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tulsa.

&&

LAT...LON 3539 9490 3540 9490 3539 9493 3541 9495
      3541 9501 3545 9502 3560 9513 3564 9513
      3576 9481 3554 9455
TIME...MOT...LOC 0332Z 315DEG 26KT 3558 9489 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:49 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 9, 5:49 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
549 PM CST Thu Mar 9 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms will remain possible this evening and push
south overnight as frontal boundary moves through the region.
Greater potential continues to look like Northwest Arkansas
through 06z and will thus continue tempo groups through this time
period. Behind the front...breezy westerly winds becoming
northerly winds are expected with mostly clear skies for Northeast
Oklahoma. To the south and east...MVFR ceilings look to be
possible late tonight into early Friday morning for Northwest
Arkansas and Southeast Oklahoma before clearing out. During the
day Friday...breezy northeasterly winds and some scattered high
clouds are forecast over the CWA.

&&

.PREV DISCUSSION... /Issued 316 PM CST Thu Mar 9 2017/

DISCUSSION...

The main forecast challenges today are: 1) Tstorm coverage and
severe potential this afternoon and tonight, 2) Rain chances and
the potential for some wintry weather Saturday and Saturday
evening with the next storm system, and 3) Temps/precip chances
next week given considerable model run to run inconsistencies.

Storms should fire this afternoon mostly likely near the
intersection of a surface trough and an outflow boundary from
ongoing storms that tracked across SE KS and now into W MO. Deep
layer shear is sufficient for organized rotating updrafts, as
indicated by the updraft helicity tracks in the HRRRX and our
local model. Storms will track generally southeast toward NW AR or
possibly as far NE OK late this afternoon and into the evening.
High LCLs due to high T/Td spreads would tend to limit any tornado
potential, at least early on, but conditions could improve this
evening if storms remain cellular long enough. A more southeast
motion would improve storm-relative low level flow in this
environment. Any supercell that can develop could produce some
very large or giant hail. Eventually, storms are expected to
become a multicellular line or cluster and move southeast later
on tonight and transition toward a damaging wind threat. Other
development is possible along the surging back door front later
tonight back into E OK. However, by this time the front should
undercut any storms that are generated along it and would thus
reduce the severe threat.

After a quieter and cooler day Friday behind the front, an upper
storm system is expected to drop southeast over the central Plains
on Saturday. Low-mid level cold frontogenesis combined with broad
QG lift from the storm system will bring widespread rain to start
the weekend to the region. Thermal profiles are expected to get
cold enough by late Saturday and into Saturday evening to allow
the rain to change over to a wintry mix across portions of NW AR,
especially in the higher terrain, before the precip comes to an
end by mid evening or so. It is not out of the question we could
see up to an inch of snow/sleet accumulation in the higher terrain
of Madison and eastern Carroll counties.

The general idea of a more amplified western CONUS ridge and
eastern CONUS trough next week is still there. This pattern should
maintain an overall cooler than average regime for much of next
week. However, the medium range models have had poor run to run
consistency regarding the details, such as frontal timing, and
precip potential. For instance, yesterday's 12Z Euro run had the
next front thru our area Monday and indicated that a warming
trend would begin about midweek as the trough began to lift out
and was drier. Today's run is slower with the early week front and
more reluctant to progress the pattern east, slowing the warm up.
In addition, there is more moisture in the NW flow baroclinic
zone which could bring brief periods of some light precip. Given
lower confidence, I have elected to stay closer to consensus on
temps and keep PoPs low. More adjustments to the forecast will be
needed when details will get ironed out better in the future.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   41  58  44  46 /  30  10  30  90
FSM   53  64  40  43 /  50  10  20  90
MLC   51  64  46  51 /  30  10  20  90
BVO   38  55  41  47 /  30  10  40  90
FYV   42  57  37  41 /  70  10  20  90
BYV   41  54  34  38 /  80  10  20  90
MKO   47  62  43  46 /  50  10  20  90
MIO   38  53  38  43 /  50  10  40  90
F10   46  61  46  49 /  30  10  20  90
HHW   60  67  46  55 /  30  20  20  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...20
Hazardous weather outlook, Mar 9, 4:52 PM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CST Thu Mar 9 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CST Thu Mar 9 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This evening and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Extreme northeast Oklahoma and far northwest Arkansas.
	ONSET...Late afternoon through mid evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing...ending after midnight.

	AREA AT GREATEST RISK... .

HEAVY RAIN.
	RISK...Limited.
	AREA...Far northwest Arkansas.
	ONSET...Mid to late evening.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...All eastern Oklahoma and far northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Generally along and west of a line from Nowata to McAlester.
	ONSET...Ongoing...improving after sunset.

DISCUSSION...
Scattered severe storms are ongoing across southeast Kansas and
southwest Missouri with additional development expected into far
northeast Oklahoma this evening. Storms will initially remain
discrete and capable of very large hail with a limited risk of
tornadoes. During the mid to late evening hours the storms are
likely to congeal into a larger thunderstorm complex as they
develop east and southeast. This will transition the primary
severe weather risk to locally damaging winds. The severe weather
risk is expected to diminish during the late evening hours with
storms weakening below severe limits after midnight.

Fire weather concerns will also continue until sunset across
portions of eastern Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...No Hazards.
SATURDAY...Winter Weather Potential.
SUNDAY through WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Cooler temperatures will overspread the region Friday and
more so on Saturday as widespread rain and a stronger
cold front move through the region. Temperatures across
the higher terrain of far northwest Arkansas may cool
sufficiently to allow for light snow accumulations by
early Sunday morning. Dry and cool weather will then prevail
through the middle of next week.

weather.gov/tulsa Contains additional information.

In the hours before

Local storm report, Mar 9, 8:59 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
859 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             GENTRY                  36.27N 94.48W
03/09/2017  E1.00 INCH       BENTON             AR   PUBLIC

&&

AEJ
Local storm report, Mar 9, 9:05 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
905 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             6 WSW LOST CITY         35.95N 95.24W
03/09/2017  E0.75 INCH       CHEROKEE           OK   PUBLIC

&&

SFP
Special weather statement, Mar 9, 9:05 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
905 PM CST THU MAR 9 2017

OKZ065-066-070-071-100330-
Muskogee OK-Okmulgee OK-Okfuskee OK-McIntosh OK-
905 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCINTOSH...WEST CENTRAL
MUSKOGEE...SOUTHERN OKMULGEE AND OKFUSKEE COUNTIES UNTIL 930 PM
CST...

At 905 PM CST, strong thunderstorms were located along a line
extending from 5 miles southwest of Boynton to 5 miles southwest of
Paden. Movement was southeast at 35 mph.

Dime to penny size hail and winds in excess of 40 mph will be
possible with these storms.

Locations in or near the path include...
Okmulgee...                       Okemah...
Henryetta...                      Checotah...
Morris...                         Boley...
Weleetka...                       Dewar...
Schulter...                       Paden...
Boynton...                        Grayson...
Council Hill...                   Bearden...
Rentiesville...                   Hoffman...
Castle...                         Clearview...
Stidham...                        Lake Eufaula State Park...

This includes Interstate 40 in Oklahoma between mile markers 212 and
271.

A severe thunderstorm watch remains in effect until 1100 PM CST for
east central Oklahoma.

LAT...LON 3569 9570 3542 9535 3527 9598 3529 9598
      3529 9644 3546 9644 3546 9647 3543 9650
      3543 9652 3546 9654 3544 9657 3540 9653
      3539 9655 3541 9658 3540 9662 3550 9663
TIME...MOT...LOC 0305Z 311DEG 31KT 3560 9574 3543 9661
Local storm report, Mar 9, 9:06 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
906 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             2 ENE FAYETTEVILLE      36.07N 94.12W
03/09/2017  E0.75 INCH       WASHINGTON         AR   PUBLIC

&&

SFP
Local storm report, Mar 9, 9:09 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
909 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 NNE FARMINGTON        36.07N 94.23W
03/09/2017  E0.75 INCH       WASHINGTON         AR   PUBLIC

&&

AEJ
Local storm report, Mar 9, 9:14 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
914 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             FAYETTEVILLE            36.06N 94.16W
03/09/2017  E1.00 INCH       WASHINGTON         AR   PUBLIC

&&

AEJ

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:25 PM CSTSpecial Weather StatementTSAOttawa20 min
Mar 9, 6:28 PM CSTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa47 min
Mar 9, 7:06 PM CSTSevere Thunderstorm WarningTSADelaware, Ottawa39 min
Mar 9, 7:28 PM CSTSevere Thunderstorm WarningTSADelaware47 min
Mar 9, 7:32 PM CSTSpecial Weather StatementTSAMayes28 min
Mar 9, 7:35 PM CSTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes25 min
Mar 9, 7:59 PM CSTSpecial Weather StatementTSAAdair31 min
Mar 9, 8:01 PM CSTSpecial Weather StatementTSAMuskogee29 min
Mar 9, 8:24 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, McIntosh, Muskogee, Wagoner36 min
Mar 9, 8:56 PM CSTSevere Thunderstorm WarningTSACherokee, Muskogee, Sequoyah34 min
Mar 9, 9:05 PM CSTSpecial Weather StatementTSAMcIntosh, Okfuskee25 min
Mar 9, 9:28 PM CSTSpecial Weather StatementTSAMcIntosh, Muskogee32 min
Mar 9, 9:42 PM CSTSevere Thunderstorm WarningTSACherokee, Haskell, Muskogee, Sequoyah33 min
Mar 9, 9:57 PM CSTSpecial Weather StatementTSAMcIntosh33 min
Mar 9, 10:11 PM CSTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah34 min
Mar 9, 10:26 PM CSTSpecial Weather StatementTSALatimer34 min
Mar 9, 10:40 PM CSTSpecial Weather StatementTSALeFlore35 min
Mar 9, 10:54 PM CSTSpecial Weather StatementTSALatimer36 min
Mar 9, 11:02 PM CSTSpecial Weather StatementTSALeFlore43 min
Mar 9, 11:30 PM CSTSpecial Weather StatementTSALeFlore30 min
Mar 10, 12:39 AM CSTSpecial Weather StatementTSAPushmataha66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.